Immunosuppression after Kidney Transplant

The drugs are always taken on the advice of a physician experienced in dealing with transplants. Patients should never change doses on their own. Stopping of drugs may result in acute rejection and damage to or loss of the kidney. Usually three drugs are given. These are required to be taken lifelong.

The medicines may be Tacrolimus/ cyclosporine.

Older patients of functioning transplants may be on cyclosporine. These drugs are similar and called Calcineurin inhibitors. These drugs have a no of interactions with other drugs. Simultaneous intake of other drugs may increase or decrease the levels of these drugs.

Some common side efftects of CNI inhibitors are tremors, high BP, increase in urea and creatinine( due to kidney dysfunction) , swelling of the feet and high blood sugars. These also increase chances of infections.

Cyclosporine can also increase body hair, facial hair, or hair from the ears. This is called hirsutism and may be very unpleasant side effect in ladies. The dosage of these drugs are based on their blood levels which need to be checked periodically.

Azathioprine or mycophenolate.

These drugs are the other commonly used immunosuppressives. They may decrease blood cell formation (WBCs or RBCs or platelets or all three togather. They can also increase infections in the transplant recipient. Mycophenolate may cause abdominal cramps, diarrhoea or constipation.

These are expensive drugs and the blood levels are not easily available.

The interactions are fewer with other drugs.

Steroids

This is an important component of the immunosuppressive regime.

These drugs are started at very high levels in the 1st few days and rapidly reduced.

Though very effective in its action, these drugs are full of side effects. These drugs may cause weight gain, high sugars, high BP, dyslipidemias, behavioral disorders, hirsutism, rounding of the face, muscle weakness and sleeplessness. They can also cause bone weakness and increase chances of infections as do the other transplant medicines.

The drugs are always taken under medical supervision and sudden changes or stoppage of the drug may be catastrophic.